Drought, Polk
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
April 2024 marked the fifth-consecutive month that at least a slight majority of South Central Nebraska received at least slightly above normal precipitation, fueling a continued, gradual improvement in a multi-year drought situation. S.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
April 2024 marked the fifth-consecutive month that at least a slight majority of South Central Nebraska received at least slightly above normal precipitation, fueling a continued, gradual improvement in a multi-year drought situation. Nonetheless, sizable portions of seven of the 24 counties spent the entire month assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM), while a sliver of an eighth county (Merrick) also carried D2 through the vast majority of April until being improved to Moderate Drought (D1) on the April 30th USDM issuance. April marked the 27th-consecutive month with at least D2 drought plaguing portions of the 24-county area. But keeping the focus on the positive, April featured a continued modest reduction in the areal coverage of both D2/D1, as roughly two-thirds of South Central Nebraska tallied at least slightly above normal precipitation, much of which fell very late in the month (see below for more detailed monthly precipitation info). Focusing on April county-level USDM drought specifics, the month opened with roughly 59 percent of the 24-county area assigned drought categories ranging from D0 (Abnormally Dry) to D2, with a more detailed breakdown as follows: 1) D2 impacted roughly 22% of the 24-county area (all within eastern counties along/east of Highway 14)...2) A broad zone of D1 extended westward from the D2 to include most of the remainder of the eastern half of the area (and around 30% of the domain as a whole)...3) A very narrow buffer zone of D0 flanked the western fringes of the D1 (only comprising roughly 7% of the total area)...4) the remaining approximately 41% of South Central Nebraska featured drought-free D-nothing (almost entirely within counties west of Highway 281). As April played out, the first three USDM issuances held status quo, as most of the month was actually quite dry (the bulk of South Central Nebraska totaled no more than 0.25-1.25 through the 24th). However, a weather system dumped widespread rainfall of 1-4 of rain across roughly the northwestern two-thirds of the 24-county area on the 25th-26th, prompting a modest reduction in the areal coverage of both D2/D1 on the month's final USDM issuance (including the removal of D2 from most of Polk County and the removal of D1 from most of Hall County). In the wake of these improvements, the cumulative areal coverage of D1-D2 within South Central Nebraska decreased from roughly 52% to 41%. More specifically, the categorical breakdown at month's end stood as follows: 1) D2 coverage decreased to around 15% of the area (but still including at least the vast majority of Fillmore/Clay/York counties, along with portions of a few others)...2) D1 comprised roughly 26% of the domain (almost entirely within counties along/east of Highway 281)...3) Due to the reduction in the areal coverage of D1, there was a corresponding slight increase in the coverage of D0 (but only constituting around 12% of South Central Nebraska)...4) The remaining approximately 47% of the 24-county area boasted drought-free D-nothing (including several western and far northern counties).
Turning to April 2024 precipitation details, at least for the majority of South Central Nebraska, it was overall good news for the fifth-straight month. That being said, compared to recent months there was a sharper divide between the haves and the have nots. Putting numbers to it, roughly the northwesterly two thirds of the area received slightly to moderately above normal precipitation (meaning at least roughly 2.69). However, amounts really dropped off into the southeastern one-third of South Central Nebraska (especially south of a Minden-Hastings-Fairmont line), where below normal totals of no more than 1-2 were common. In fact, roughly 12% of the area (including much of Adams/Webster/Nuckolls/Thayer counties) tallied less than half of their April normal. Per around 170 NWS and NeRAIN/CoCoRaHS observers, some of the very-highest monthly tallies featured: 5.78 in Aurora, 5.72 near Elwood, 5.56 in Ravenna and 5.42 in both Riverdale and near Boelus. In sharp contrast, some of the leanest April totals from southeastern counties included: 0.79 in Cowles, 0.89 eight miles northwest of Superior, 0.98 in Lawrence, and 0.99 near Red Cloud. On one final note, and as a testament to the magnitude of lingering longer-term drought: despite April being the fifth-straight month of above normal precipitation at Central Nebraska Regional Airport (GRI), the station still totaled only 57.81 over the 37-month stretch from April 2021-April 2024...24.54 BELOW normal/70% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 31, 11:31 PM CST, 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1231 AM CDT Mon Apr 1 2024 .KEY MESSAGES... - Rain Tonight: Will see increasing chances for rain (50-80%), mainly along and north of I-80. Rainfall amounts should be light and generally 0.25 inches or less with the higher end amounts along and north of I-80. - Rain Monday-Monday Night: Mainly light amounts less than 0.20 inches. Better chances Monday daytime (30-60%) north of I-80 then shifting south of Highway 6 Monday night. Could see some snow mixed in before ending Monday night, but little to no snowfall accumulation. - Warming up and mainly dry Tuesday through Saturday. Highs increase from 50s mid week to upper 60s and lower 70s by Friday and Saturday. - Next storm system will bring a chance (50%) for showers and thunderstorms mainly Saturday night into Sunday. && .DISCUSSION... Issued at 116 PM CDT Sun Mar 31 2024 Tonight (Increasing rain chances especially I-80 north)... Our forecast area will remain north of the warm front with northeasterly winds and widespread low clouds. Rain amounts should be heaviest along and north of I-80 and likely also more to the east, mainly northeast of the Tri-Cities, but even in these areas generally looking at 0.25 inches or less. May only see trace amounts of rain if anything tonight south and southwest of the Tri-Cities. Removed mention of thunderstorms from the forecast tonight with an earlier update. Although there will still be some elevated instability (MUCAPE <500 J/KG) across far eastern and southern zones, convective generating models are not realizing this instability across our forecast area and the SPC outlooks have also for the most part removed thunder from over 98% of our forecast area. If we do see any lightning it will be just a few strikes mainly late tonight across our far eastern zones. Monday into Monday Night (Rain chances continue)... Upper level trough will track across the central plains as an upper wave and not really a good setup for our area to get much precipitation. This continues to look like a trace to 0.20 inches of liquid set up. Our northern zones will be favored for possible rain during the day on Monday and then southeastern zones will be favored Monday night. Colder air sweeps in on the back side of the system Monday night, which may result in a brief change over from rain to snow in a few spots before ending. However, little to no snowfall accumulation is expected. Tuesday through Saturday... The our current storm system will pass off to our east and an upper level ridge will slide into the area bringing warmer temperatures and dry conditions. Highs will increase from the 50s mid week to the 60s and lower 70s by Friday and Saturday. Southerly winds will start to increase by Friday that could result in near critical fire danger across some areas. Saturday night into Sunday... The next upper level storm system will track across the northern and central plains bringing a chance for showers and thunderstorms. This system is too far out for many details at this point in time. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1219 AM CDT Mon Apr 1 2024 A warm front sitting over Kansas has brought low stratus and scattered showers to the area. This TAF period is expected to start out with MVFR CIGS and VCSH for an hour or two before deteriorating to IFR/LIFR CIGS, with some rain possible through mid- to late Monday morning as an upper level disturbance moves through. Models continue to indicate patchy fog across the area, and while the terminals should remain in between dense fog both to the north and south, have visibility dropping to 2-4 SM this morning at both terminals. Winds will be out of the NE at 10-15 kts through this morning, becoming northerly with gusts to 25 kts this afternoon through the end of the TAF period. Visibility should improve this afternoon, but IFR conditions are expected through the end of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Wesely AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 1034 AM CDT Sun Mar 31 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011545- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1034 AM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171006, 1171007, 1171008, 1171009, 1171010, 1171011, 1171012, 1171013.